Alert archive / California / Flash Flood Warnings in 2011

Flash Flood Warning 19, NWS Los Angeles, CA

September 13, 2011Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Sep 13, 2011, 3:34 PM PDT for Los Angeles County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2011, 3:34 PM PDT (22:34 UTC)
Expired
Sep 13, 2011, 6:30 PM PDT
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Los Angeles radar (KVTX), 59 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 10.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2011-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2011-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2491 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

740 
WGUS56 KLOX 132234
FFWLOX
CAC037-140130-
/O.NEW.KLOX.FF.W.0019.110913T2234Z-110914T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
334 PM PDT TUE SEP 13 2011

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN LOS ANGELES COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 630 PM PDT

* AT 323 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. HIGHWAY   
  PATROL REPORTED FLOODING NEAR AGUA DULCE CANYON ROAD.

* LOCATIONS IN THE WARNING INCLUDE THE SOLEDAD CANYON...ACTON...     
  HIGHWAY 14 AND ADJACENT ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

LAT...LON 3480 11886 3461 11820 3435 11828 3442 11867

$$

DANIELSON
2 follow-up statements
273 
WGUS76 KLOX 140102
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
602 PM PDT TUE SEP 13 2011

CAC037-140130-
/O.CON.KLOX.FF.W.0019.000000T0000Z-110914T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
602 PM PDT TUE SEP 13 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT FOR
NORTHWESTERN LOS ANGELES COUNTY...

AT 602 PM PDT...THE THUNDERSTORM THAT PRODUCED FLASH FLOODING OVER 
THE WARNED AREA HAS WEAKENED...BUT THERE IS STILL LIKELY WATER AND 
MUD FLOWING DOWN ARROYOS AND WASHES. THE FLASH FLOODING WARNING 
REMAINS IN EFFECT THROUGH 630 PM PDT.

LOCATIONS IN THE WARNING INCLUDE THE SOLEDAD CANYON...ACTON...AND 
HIGHWAY 14 AND ADJACENT ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
OXNARD.

&&

LAT...LON 3480 11886 3461 11820 3435 11828 3442 11867

$$

HALL
281 
WGUS76 KLOX 140127
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
627 PM PDT TUE SEP 13 2011

CAC037-140135-
/O.EXP.KLOX.FF.W.0019.000000T0000Z-110914T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
627 PM PDT TUE SEP 13 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM PDT FOR 
NORTHWESTERN LOS ANGELES COUNTY...

THE STORM HAS WEAKENED OVER THE AREA AND THE FLASH FLOOD WARNING 
WILL BE ALLOWED TO EXPIRE.

LAT...LON 3480 11886 3461 11820 3435 11828 3442 11867

$$

HALL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 1:55 PM PDT, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 13, 1:55 PM PDT, 1 hour 39 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
155 PM PDT TUE SEP 13 2011

.SYNOPSIS...

ISOLATED SHOWERS AND THUNDERSTORMS FOR THE MOUNTAINS AND DESERTS
THIS EVENING. THE LOW WILL SLOWLY MOVE EAST INTO WEDNESDAY.
ANOTHER LOW PRESSURE SYSTEM WILL APPROACH BY FRIDAY TO INCREASE THE
OVERNIGHT COASTAL CLOUDS AND FOG...WITH THE MARINE LAYER REACHING
INTO THE LOWER COASTAL VALLEYS INTO SATURDAY. THE TEMPERATURES WILL
REMAIN BELOW THE SEASONAL NORMALS INTO SATURDAY...BUT THE LOW WILL
DRIFT EAST NEXT WEEK FOR A RAPID WARMING TREND.

&&

.SHORT TERM (TODAY-FRI)...ISOLATED STORMS OCCURRING OVER THE MTNS
AND ERN ANTELOPE VALLEY THIS AFTERNOON SHOULD BE DISSIPATING BY
AROUND SUNSET. THE UPPER LOW TO OUR SOUTH WILL BE MOVING EAST OF THE
AREA TONIGHT BUT THE TROF WILL LINGER FOR AT LEAST A FEW MORE DAYS.
EXPECTING SIMILAR OR PERHAPS SLIGHTLY GREATER MARINE LYR COVERAGE
TONIGHT BUT STILL CONFINED TO THE COASTAL ZONES. HIGHS WEDNESDAY
EXPECTED TO BE SIMILAR TO TODAY, THOUGH PERHAPS A DEGREE OR TWO
COOLER NEAR THE COAST. STILL A LITTLE BIT OF MID LVL MOISTURE AND
INSTABILITY ACROSS THE INTERIOR WEDNESDAY BUT NOT ENOUGH TO JUSTIFY
ANYTHING MORE THAN VERY SMALL POPS SO OUTSIDE OF SOME AFTERNOON CU
IT SHOULD BE A PRETTY QUIET DAY.

LITTLE CHANGE THURSDAY, THEN FRIDAY THE TROF WILL DEEPEN AS A WEAK
SYSTEM APPROACHES. THIS IS THE SAME SYSTEM THAT THE GFS HAD SHOWN
FOR SATURDAY ON YESTERDAY'S MODELS BUT NOW IS MUCH WEAKER, DRIER,
AND FASTER. THE RESULT WILL BE A DEEPER MARINE LYR FRIDAY, A SHARP
COOLING TREND, ESPECIALLY FOR THE COASTAL VALLEYS, AND LATER COASTAL
CLEARING.

.LONG TERM (SAT-TUE)...LIKELY ONE MORE DAY OF RELATIVELY COOL
TEMPERATURES AND DEEP MARINE LYR SATURDAY BEFORE THE TROF SLIDES
EAST OF THE AREA. A WARMING TREND WILL BEGIN SUNDAY AS
HEIGHTS/THICKNESSNES RISE. THE GFS AND ECMWF HAVE SCALED BACK ON THE
EXTENT OF RIDGING AND OFFSHORE FLOW EARLY NEXT WEEK SO IT MAY NOT
GET QUITE AS WARM AS PREVIOUSLY THOUGHT.

&&

.AVIATION...13/1800Z.
GOOD CONFIDENCE IN A 1200 FOOT DEEP MARINE LAYER RETURNING TO THE
COASTAL SECTIONS LATE THIS EVENING OR OVERNIGHT. MVFR TO IFR
CONDITIONS WILL BE THE LIKELY RESULT. THE ONSET TIME FOR THE CENTRAL
COAST WILL HAVE TO BE MOVED UP AS THE LOW CLOUDS ARE ALREADY RUSHING
THE COAST.

KLAX...GOOD CONFIDENCE IN THE 18Z TAF.

KBUR...HIGH CONFIDENCE IN VFR CONDITIONS THROUGH WEDNESDAY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
NONE

&&

PUBLIC...WOFFORD
AVIATION...SWEET
SYNOPSIS...SETO

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Sep 13, 6:00 AM PDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT TUE SEP 13 2011

CAZ034>041-044>046-051>054-059-087-088-547-548-141300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT TUE SEP 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR THE MOUNTAINS AND
DESERTS...THE INTERIOR VALLEYS OF SAN LUIS OBISPO COUNTY...AND THE
CUYAMA VALLEY.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SMITH

In the hours before

Special weather statement, Sep 13, 2:47 PM PDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
247 PM PDT TUE SEP 13 2011

CAZ044-053-054-059-088-547-132245-
ANTELOPE VALLEY CA-LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA
MONICA RANGE CA-LOS ANGELES COUNTY SAN FERNANDO VALLEY CA-SANTA
CLARITA VALLEY CA-VENTURA COUNTY INTERIOR VALLEYS CA-VENTURA COUNTY
MOUNTAINS CA-
247 PM PDT TUE SEP 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VENTURA AND
NORTHWESTERN LOS ANGELES COUNTIES UNTIL 345 PM PDT...

AT 236 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS FROM 10 MILES NORTH OF SAN FERNANDO
TO AROUND GORMAN.  THIS CLUSTER OF THUNDERSTORMS WAS NEARLY
STATIONARY...DRIFTING SLOWLY SOUTH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...SAN FERNANDO...SANTA CLARITA...GORMAN
  RURAL NORTHWESTERN LOS ANGELES COUNTY...
  RURAL NORTHEASTERN VENTURA COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3421 11807 3422 11828 3458 11881 3480 11890
      3482 11889 3483 11888 3468 11809
TIME...MOT...LOC 2142Z 045DEG 2KT 3461 11853 $$

KAPLAN/DD

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 1:18 PM PDTAreal Flood AdvisoryLOXLos Angeles2 hr
Sep 13, 2:47 PM PDTSpecial Weather StatementLOXLos Angeles58 min
Sep 13, 3:11 PM PDTSevere Thunderstorm WarningLOXLos Angeles, Ventura64 min
Sep 13, 4:08 PM PDTFlash Flood WarningLOXSanta Barbara, Ventura3 hr
Sep 13, 4:40 PM PDTFlash Flood WarningLOXSan Luis Obispo, Santa Barbara3 hr
Sep 13, 4:50 PM PDTSpecial Weather StatementLOXSan Luis Obispo55 min

Nearby

Flash Flood Warnings in California, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.